Heavy Rain, Cumberland
- When
- May 22, 8:19 AM EST
- Where
- Cumberland County, 0.53 mi E of Orchard Center
- Reported by
- CoCoRaHS
- Coordinates
- 39.480, -75.210
Just over 2 inches of rain fell from showers and thunderstorms.
Heavy rains from showers and a few thunderstorms occurred across Southern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rains from showers and a few thunderstorms occurred across Southern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 22, 7:17 AM EST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 817 AM EDT Mon May 22 2017 .SYNOPSIS... Low pressure will cross southeastern Canada today, dropping a cold front through the area this evening. A low pressure system will cross our area on Wednesday. The associated cold front will cross the area late Wednesday into Thursday, followed by a secondary cold front on Friday. High pressure will build in from the southwest for the weekend, moving offshore on Sunday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 816A: Hydro section update regarding radar interp. 725A: Flood advisory posted. Please see hydro section. Should see the area of rain expand as the secondary vorticity max approaches over the next few hours. As of 630 AM, the heaviest band of precip has been along a line from the New Castle/Kent County line into the Salem/Cumberland county line. As far as the hazards, instability still appears meager, but perhaps enough for isolated thunderstorms along and east of the I95 corridor. The main story will be the potential for heavy rain. At this point the axis of heaviest rain looks to be east of the I 95 corridor through mid day today. Even so, the latest models have backed off a bit on QPF values. Therefore, do not expect a widespread threat, but still potential for localized flooding especially in poor drainage areas and especially if any thunderstorms develop. It still looks like there will be a sharp drop off in rain totals north and west of I95. Expect rain to taper off rather quickly late this afternoon as the cold front approaches the region. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/... Low clouds are expected to persist through at least the first half of the night until dry air advection dominates in the wake of the cold front. Depending on how much rain areas see this morning, some fog may develop as well, but the low clouds should inhibit widespread fog development. Models have trended slightly later with the arrival of the cold front, as a result expect low clouds to linger a bit longer, and thus there will be a shorter opportunity for efficient radiational cooling, especially for the Coastal Plains. Therefore, temperatures from the I95 corridor to the east may not drop off that much overnight. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Tuesday through Wednesday...Low pressure moves through the Carolinas and is slated to cross Delmarva on Wednesday. The models have trended a little weaker and closer to the coast with the low and have been more Thursday through Friday... progressive, as well. With a more progressive solution, the low should clear the area during the day Wednesday. Rain will start to move in during Tuesday and continue into Wednesday. The best chances for rain remains closer to the coast, mainly south and east of the I-95 corridor. Some isolated or scattered showers are possible across the northwestern areas. Instability is limited and best chances for any thunder are across the southern half of our forecast area. Thursday...A cold front will cross the region early with more showers. Daytime heating will contribute to some additional instability and we could some storms pop up toward Thursday afternoon and evening. Any lingering showers will clear late Thursday into early Friday. Friday through Sunday...Warming will continue in the lower levels with a strengthening southwest flow as high pressure starts to build in from the southwest. Temperatures on Friday will generally be in the low to mid 70s but expect a better response to the increasing warmth with highs over the weekend rising into the mid to upper 70s on both Saturday and Sunday. Some showers are possible but a general clearing trend is expected as we head through the weekend. The models are hinting that the next low pressure to affect our area will arrive late in the weekend. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Widespread IFR conditions are already occuring or will soon for the Delaware Valley and Coastal Plains TAF sites (KPHL, KPNE, KTTN, KILG, KMIV, and KACY). It may take a few more hours, but expect KABE and KRDG to also drop to IFR no later than 18Z. The heaviest showers are expected through 18Z, but chances for rain exist through 00Z. There is a slight chance for thunderstorms but it is too uncertain at this time to include in the TAFs. Even as the precipitation begins to taper off after 18Z, expect the low clouds to linger through the rest of the day time hours. If there are breaks in the clouds late this afternoon into the evening hours, patchy fog may develop. Conditions should begin to improve after 06Z behind a cold front which will bring in drier air. OUTLOOK... Tuesday and Tuesday night...VFR conditions early will lower to MVFR/IFR in rain. North wind early will become more easterly through the day, around 10 knots or less. Wednesday...MVFR/IFR conditions possible with showers through much of the day. Thunder possible late. Light east to southeast winds. Thursday...VFR conditions expected with periods of MVFR/IFR in showers/thunderstorms. South to southwest winds. Friday...Improving conditions with mainly VFR expected. West winds around 10 to 15 knots, with higher gusts possible. && .MARINE... Although some gusts above 20 kt are possible this evening, we are expecting conditions to remain below SCA criteria today and tonight. By this evening, fog may develop on both the Delaware Bay and the coastal waters. However, it is uncertain at this time how widespread or dense any fog will be. Any fog that does develop is expected to dissipate in the pre-dawn hours as northerly winds increase. OUTLOOK... Tuesday through Thursday...Both winds and waves are expected to stay below SCA criteria. Thursday night and Friday...Seas are expected to build and near 5 feet late Thursday into Friday. && .HYDROLOGY... 816A: Please realize that the DOX and DIX STA (DP)/STP (LEGACY) are considerably underestimating rainfall. Ditto MRMS. We are using FFMP HPE. PNS for 1 inch or greater amts will post soon. As of 8A: DEOS Kenton 1.4 and Smyrna 1.34 in Kent County DE. NJ: Upper Deerfield 1.58, Greenwich 1.14, Clayton 1.26, Hammonton 1.14. 732AM: A Flood Advisory for generally nuisance potentially travel slowing/altering poor drainage street flooding has been issued. Rainfall through 7 am has exceeded 1 inch in parts of southwest NJ and central DE and another 1 to 2 inches is expected between 7AM and 1 PM in parts of the advisory area. This because of overrunning along and just north of the warm front that shows light southerly flow in the warm sector and light northeast flow just north of the boundary. The NAM has been fairly consistent on showing 1.75 to 2.6 inch storm totals in parts of this area and it looks like it will come to pass in the PWAT of 1.7 inches. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Meola Near Term...Drag/Johnson Short Term...Johnson Long Term...Meola Aviation...Johnson/Meola Marine...Johnson/Meola Hydrology...816
Hazardous Weather Outlook National Weather Service Mount Holly NJ 354 AM EDT Mon May 22 2017 NJZ001-007>010-012-015-PAZ054-055-060>062-101>106-230800- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 354 AM EDT Mon May 22 2017 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071- 230800- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Salem- Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic- Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia- 354 AM EDT Mon May 22 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. Heavy rain may result in localized flooding in poor drainage areas, including urban areas, through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-230800- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 354 AM EDT Mon May 22 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. Patchy fog may become locally dense this evening into very early Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Just over 2 inches of rain fell from showers and thunderstorms.
Just over 2 inches of rain fell from showers and thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689223, 689224.